Hs and Ts
The H's and T's is a mnemonic used to aid in remembering the possible reversible causes of cardiac arrest. A variety of disease processes can lead to a cardiac arrest; however, they usually boil down to one or more of the "H's and T's".
- 1 H's
- 2 T's
- 3 References
A lack of circulating body fluids, principally blood volume. This is usually (though not exclusively) caused by some form of bleeding, anaphylaxis, or pregnancy with gravid uterus. Peri-arrest treatment includes giving IV fluids and blood transfusions, and controlling the source of any bleeding - by direct pressure for external bleeding, or emergency surgical techniques such as esophageal banding, gastroesophageal balloon tamponade (for treatment of massive gastrointestinal bleeding such as in esophageal varices), thoracotomy in cases of penetrating trauma or significant shear forces applied to the chest, or exploratory laparotomy in cases of penetrating trauma, spontaneous rupture of major blood vessels, or rupture of a hollow viscus in the abdomen.
A lack of oxygen delivery to the heart, brain and other vital organs. Rapid assessment of airway patency and respiratory effort must be performed. If the patient is mechanically ventilated, the presence of breath sounds and the proper placement of the endotracheal tube should be verified. Treatment may include providing oxygen, proper ventilation, and good CPR technique. In cases of carbon monoxide poisoning or cyanide poisoning, hyperbaric oxygen may be employed after the patient is stabilized.
An abnormal pH in the body as a result of lactic acidosis which occurs in prolonged hypoxia and in severe infection, diabetic ketoacidosis, renal failure causing uremia, or ingestion of toxic agents or overdose of pharmacological agents, such as aspirin and other salicylates, ethanol, ethylene glycol and other alcohols, tricyclic antidepressants, isoniazid, or iron sulfate. This can be treated with proper ventilation, good CPR technique, buffers like sodium bicarbonate, and in select cases may require emergent hemodialysis.
Both excess and inadequate potassium can be life-threatening.
A common presentation of hyperkalemia is in the patient with end-stage renal disease who has missed a dialysis appointment and presents with weakness, nausea, and broad QRS complexes on the electrocardiogram. (Note however that patients with chronic kidney disease are often more tolerant of high potassium levels as their body often adapts to it.) Several medications, for example the antibiotic trimethoprim/sulfamethoxazole or an ACE inhibitor, can also lead to the development of significant hyperkalemia. The electrocardiogram will show tall, peaked T waves (often larger than the R wave) or can degenerate into a sine wave as the QRS complex widens. Immediate initial therapy is the administration of calcium, either as calcium gluconate or calcium chloride. This stabilizes the electrochemical potential of cardiac myocytes, thereby preventing the development of fatal arrhythmias. This is, however, only a temporizing measure. Other temporizing measures may include nebulized salbutamol, intravenous insulin (usually given in combination with glucose), and sodium bicarbonate which all temporarily drive potassium into the interior of cells. Definitive treatment of hyperkalemia requires actual excretion of potassium, either through urine (which can be facilitated by administration of loop diuretics such as furosemide) or in the stool (which is accomplished by giving sodium polystyrene sulfonate enterally, where it will bind potassium in the GI tract.) Severe cases will require emergent hemodialysis.
The diagnosis of hypokalemia (not enough potassium) can be suspected when there is a history of diarrhoea or malnutrition. Loop diuretics may also contribute. The electrocardiogram may show flattening of T waves and prominent U waves. Hypokalemia is an important cause of acquired long QT syndrome, and may predispose the patient to torsades de pointes. Digitalis use may increase the risk that hypokalemia will produce life-threatening arrhythmias. Hypokalemia is especially dangerous in patients with ischemic heart disease.
A low core body temperature, defined clinically as a temperature of less than 35 degrees Celsius (95 degrees Fahrenheit). The patient is re-warmed either by using a cardiac bypass or by irrigation of the body cavities (such as thorax, peritoneum, bladder) with warm fluids; or warmed IV fluids. CPR only is given until the core body temperature reached 30 degrees Celsius, as defibrillation is ineffective at lower temperatures. Patients have been known to be successfully resuscitated after periods of hours in hypothermia and cardiac arrest, and this has given rise to the often-quoted medical truism, "You're not dead until you're warm and dead."
There is an unclear association between hypoglycemia and sudden cardiac death. In the NICE-SUGAR trial, moderate and severe hypoglycemia were both associated with increased mortality. However, administration of dextrose is also associated with worse outcomes.
Hypoglycemia was removed from the H's and T's by the American Heart Association in their 2010 ACLS update.
Tricyclic antidepressants, phenothiazines, beta blockers, calcium channel blockers, cocaine, digoxin, aspirin, paracetamol/acetominophen. This may be evidenced by items found on or around the patient, the patient's medical history (i.e. drug abuse, medication) taken from family and friends, checking the medical records to make sure no interacting drugs were prescribed, or sending blood and urine samples to the toxicology lab for report. Treatment may include specific antidotes, fluids for volume expansion, vasopressors, sodium bicarbonate (for tricyclic antidepressants), glucagon or calcium (for calcium channel blockers), benzodiazepines (for cocaine), or cardiopulmonary bypass. Herbal supplements and over-the-counter medications should also be considered, alongside narcotics.
Blood or other fluids building up in the pericardium can put pressure on the heart so that it is not able to beat. This condition can be recognized by the presence of a narrowing pulse pressure, muffled heart sounds, distended neck veins, electrical alternans on the electrocardiogram, or by visualization on echocardiogram. This is treated in an emergency by inserting a needle into the pericardium to drain the fluid (pericardiocentesis), or if the fluid is too thick then a subxiphoid window is performed to cut the pericardium and release the fluid.
The build-up of air into one of the pleural cavities, which causes a mediastinal shift. When this happens, the great vessels (particularly the superior vena cava) become kinked, which limits blood return to the heart. The condition can be recognized by severe air hunger, hypoxia, jugular venous distension, hyperressonance to percussion on the affected side, and a tracheal shift away from the affected side. The tracheal shift often requires a chest x-ray to appreciate (although treatment should be initiated prior to obtaining a chest x-ray if this condition is suspected). This is relieved by a needle thoracotomy (inserting a needle catheter) into the 2nd intercostal space at the mid-clavicular line, which relieves the pressure in the pleural cavity.
Hemodynamically significant pulmonary emboli are generally massive and typically fatal. Administration of thrombolytics can be attempted, and some specialized centers may perform thrombectomy, however, prognosis is generally poor.
Cardiac arrest can also occur after a hard blow to the chest at a precise moment in the cardiac cycle, which is known as commotio cordis. Other traumatic events such as high speed car crashes can cause sufficient structural damage to induce arrest.
- Resuscitation Council UK (2005). Resuscitation Guidelines 2005 London: Resuscitation Council UK.
- ACLS: Principles and Practice. p. 71-87. Dallas: American Heart Association, 2003. ISBN 0-87493-341-2.
- ACLS for Experienced Providers. p. 3-5. Dallas: American Heart Association, 2003. ISBN 0-87493-424-9.
- "2005 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care - Part 7.2: Management of Cardiac Arrest." Circulation 2005; 112: IV-58 - IV-66.
- Finfer S, Liu B, Chittock DR, et al. Hypoglycemia and risk of death in critically ill patients. N Engl J Med. 2012;367(12):1108-18.
- "Part 7: Adult Advanced Cardiovascular Life Support – ECC Guidelines". Eccguidelines.heart.org. Retrieved 2018-10-10.